Stowe RC. Acute drug-induced symptoms of restless legs syndrome in an emergency department: what's in a name? J Clin Sleep Med. 2019;15(9):1381.
I read the recent case report by Sieminski and Zemojtel with great curiosity.1 The authors describe a female patient presenting to the emergency room for treatment of her migraine and in whom symptoms of restless legs syndrome (RLS) following treatment with metoclopramide developed. Dysesthesias developed in her legs that was exacerbated by quiescence and relieved by movement. According to the 2014 International Restless Legs Syndrome Study Group (IRLSSG) consensus diagnostic criteria for RLS, this patient met three of five essential features of RLS.2 She, however, failed to have a significant duration of her symptoms that would have determined a nocturnal worsening and, more importantly, she had symptoms more consistent with another medical condition to make the diagnosis of RLS inappropriate. Although the correlation to low ferritin values is well described in RLS, its presence is not an essential diagnostic feature. Despite this, the authors state in the discussion that RLS developed in the patient because of her low ferritin level and the dopaminergic blockade of metoclopramide.
The most curious aspect of the case report is the absence of the single medical term by which all of the patient’s symptoms would better be described—akathisia. Akathisia roughly translates from Greek into “the inability to sit” and is a basis for many of the essential diagnostic criteria for RLS (ie, the urge to move). It manifests with many features akin to RLS, including a common predilection for the lower extremities. However, within the RLS consensus criteria, a differential diagnosis list provided includes drug-induced akathisia.2 Various movement disorders have been seen with dopaminergic blockade, including metoclopramide. Acute akathisia is one of the most common drug-induced movement disorders seen in patients with migraine treated with metoclopramide, ranging from 4% to 32% of treated patients.3
The authors did highlight an interesting consideration that perhaps the patient’s symptoms may have been exacerbated by low serum ferritin levels. Although it has not been extensively evaluated, there are a few small, old studies in psychiatry patients that have found low serum ferritin levels are associated with dopaminergic blockade-induced akathisia.4,5 A disruption in normal brain iron metabolism is presumptively shared between drug-induced akathisia and RLS.
The primary challenge to this case report’s description is that a similar misuse of nomenclature can be extended to other disorders. It is akin to suggesting that a patient with excessive daytime sleepiness has “narcolepsy symptoms” despite the necessary diagnostic criteria not having been met. Emergency room physicians should be aware of the various movement disorders caused by dopaminergic blockade including dystonia and akathisia, how these manifest, and how they may be treated, rather than a report that obfuscates a clinically challenging distinction between RLS and akathisia.
The author has reviewed the manuscript and approved it in its final form. The author reports no conflicts of interest.